Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 68, NWS Atlanta, GA

March 26, 2009Carroll County, Haralson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 26, 2009, 7:51 AM EDT for Carroll County, Haralson County, Georgia. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2009, 7:51 AM EDT (11:51 UTC)
Expired
Mar 26, 2009, 8:45 AM EDT
In force
54 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Carroll County, GA, Haralson County, GA

The radar

The Atlanta radar (KFFC), 67 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 8:03 AM EDTTSTM WND DMG6 Wnw Mount Zion, GAONE TREE BLOWN DOWN ON BARGE-TALLAPOOSA ROAD.
Mar 26, 8:08 AM EDTTSTM WND DMG4 Wsw Waco, GAONE TREE BLOWN DOWN ON BUNCOMBE-WACO ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 261151
SVRFFC
GAC045-143-261245-
/O.NEW.KFFC.SV.W.0068.090326T1151Z-090326T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
751 AM EDT THU MAR 26 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CARROLL COUNTY IN NORTHWEST GEORGIA
  HARALSON COUNTY IN NORTHWEST GEORGIA

* UNTIL 845 AM EDT

* AT 748 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED 15 MILES WEST OF TALLAPOOSA...MOVING
  EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  ZION...WACO...BUCHANAN...BREMEN...TEMPLE AND VILLA RICA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3391 8511 3390 8503 3381 8503 3379 8492
      3374 8490 3366 8490 3355 8532 3382 8537
TIME...MOT...LOC 1151Z 251DEG 31KT 3367 8550

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 5:45 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 26, 5:45 AM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 AM EDT THU MAR 26 2009

.SHORT TERM /TODAY THROUGH SATURDAY/...
DIFFICULT FORECAST BEING MAKE EVEN MORE DIFFICULT WITH WEAK WEDGE
OVER THE AREA EARLY THIS MORNING. MODELS SHOW WEDGE SCOURING OUT
BY THIS AFTERNOON AS FRONTAL BOUNDARY MEANDERS ACROSS NORTH
GEORGIA. STARTING TO LOOK LIKE OUR BEST CHANCE FOR PRECIP WILL BE
THIS MORNING WITH BROAD AREA OF RAIN WITH EMBEDDED TSTORMS SPREADING
EAST OUT OF ALABAMA. MODELS SHOW AREA OF PRECIP SHIFTING SOUTH AND
EAST BY EARLY AFTERNOON...WITH MUCH OF THE AREA IN A LULL UNTIL
LATE TONIGHT...BEFORE A SECOND WAVE APPROACHES AND SPREADS
WIDESPREAD PRECIP BACK ACROSS OUR AREA. GFS HINTING AT ANOTHER
LULL IN PRECIP FRIDAY AFTERNOON...BUT AM LEANING TOWARD NAM
SOLUTION WHICH KEEPS DEEPER MOISTURE OVER OUR AREA FRIDAY INTO
FRIDAY NIGHT AS THE FRONT APPROACHES. MAIN SHOW STILL LOOKING LIKE
LATE FRIDAY NIGHT/SATURDAY AS THE COLD FRONT AND ACCOMPANYING
SQUALL LINE TRANSLATES ACROSS THE STATE. SEVERE THREAT WILL BE
GREATEST WITH THIS FEATURE...BUT CAN NOT RULE OUT A FEW STRONG
STORMS FRIDAY AFTERNOON OVER CENTRAL GEORGIA WHERE MODELS SHOW
DECENT CAPE. WILL CONTINUE FLOOD WATCH...THOUGH WE DID NOT GET AS
MUCH RAIN AS WAS EXPECTED ON WEDNESDAY. HPC AND MODELS STILL
PEGGING 2 TO 4 INCH TOTALS OVER MUCH OF THE AREA BY END OF DAY
SATURDAY.

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FRONT STILL EXPECTED TO PUSH EAST AND SOUTH OF THE COUNTY WARNING
AREA SATURDAY NIGHT WITH HIGH PRESSURE AND DRIER AIR SPREADING
INTO THE STATE SUNDAY. DRY FORECAST CONTINUES INTO MONDAY WITH
HIGH PRESSURE CENTERED OVER THE SOUTHEAST U.S.. EXTENDED PROGS SHOW
THE HIGH SHIFTING EAST OF THE COUNTY WARNING AREA MONDAY
NIGHT/TUESDAY AS A LOW PRESSURE LIFTS INTO THE GREAT LAKES PULLING
A COLD FRONT INTO THE LOWER MISSISSIPPI VALLEY REGION. LATEST GFS RUN
SHOW THIS BOUNDARY PUSHING ACROSS NORTH AND CENTRAL GEORGIA
TUESDAY...THEN MOVING EAST OR THE AREA BY WEDNESDAY.

49
&&

.AVIATION...
POOR AVIATION CONDITIONS EXPECTED THROUGH TAF VALID PERIOD AS MAJOR
STORM SYSTEM SLOWLY MOVES EAST FROM THE SOUTHERN PLAINS WITH A
SERIES OF STRONG SHORT WAVES ROTATING IN ADVANCE OF THE UPPER LOW.
THREE ROUNDS OF SHRA/TSRA EXPECTED...WITH ACCOMPANYING LOW
CIGS...VSBY...LIGHTNING...AND GUSTY WINDS.
CEILINGS/VISIBILITIES...WEDGE ACROSS NE GA CAUSING HAVOC WITH
CIGS/VSBYS THIS MORNING. WEDGE CREPT INTO ATL AROUND 04Z...BUT HAS
SINCE RETREATED EASTWARD AS STRONG LLJ CREEPS INTO THE AREA IN
ADVANCE OF SHRA/TSRA ACTIVITY IN AL. EXPECT WEDGE TO REMAIN IN AHN
AREA UNTIL LATE MORNING...BUT REMAIN EAST OF ATL AREA AS LLJ IN
ADVANCE OF AL SHRA/TSRA ACTIVITY SCOURS OUT WEDGE. CIGS WILL
GENERALLY
BE MVFR THROUGH TAF VALID PERIOD...WITH PERIODS OF IFR DURING TSRA
ACTIVITY. THE EXCEPTION IS AHN...WHERE IFR-LIFR WILL REMAIN UNTIL AT
LEAST 15Z. A WINDOW OF VFR CIGS MAY EVOLVE DURING THE AFTN/EVENING
BEFORE THE RETREATING COLD FRONT/WARM FRONT LIFTS BACK NORTH EARLY
FRI WITH THE NEXT ROUND OF SHRA/TSRA. WINDS...EAST 5-10KTS IN WEDGE
AREA...BUT GENERALLY SSE-S 10-20KTS ELSEWHERE...DIMINISHING BEHIND
THE FRONT DURING THE AFTERNOON. LOOKING AT AL OBS...POTENTIAL EXISTS
FOR WEST WINDS 15-25KTS WITH SHRA/TSRA ACTIVITY THIS MORNING.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          59  51  67  54  68 /  80  20  60  60  60
ATLANTA         63  55  67  56  70 /  80  30  70  70  70
BLAIRSVILLE     59  48  64  52  67 /  90  20  60  60  70
CARTERSVILLE    64  53  66  56  69 /  90  30  60  60  70
COLUMBUS        70  57  69  62  75 /  70  60  70  70  70
GAINESVILLE     56  51  66  51  65 /  90  20  60  60  70
MACON           65  57  68  60  76 /  70  60  70  70  60
ROME            70  51  69  59  73 /  90  30  60  60  70
PEACHTREE CITY  65  54  65  57  72 /  80  40  70  70  70
VIDALIA         64  57  70  62  77 /  50  60  70  70  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BUTTS...CARROLL...
CATOOSA...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...DADE...DAWSON...DEKALB...DOUGLAS...FANNIN...
FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...
GREENE...GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...
HENRY...JACKSON...JASPER...JONES...LAMAR...LUMPKIN...MADISON...
MERIWETHER...MONROE...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PICKENS...PIKE...
POLK...PUTNAM...ROCKDALE...SOUTH FULTON...SPALDING...TALBOT...
TALIAFERRO...TAYLOR...TOWNS...TROUP...UNION...UPSON...WALKER...
WALTON...WARREN...WHITE...WHITFIELD...WILKES.

WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: CHATTOOGA...DADE...DAWSON...FANNIN...GILMER...LUMPKIN...
MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE.

&&

49/19
Hazardous weather outlook, Mar 26, 6:25 AM EDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 AM EDT THU MAR 26 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
625 AM EDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED THIS MORNING AND AGAIN AFTER
MIDNIGHT TONIGHT.
HEAVY RAIN POSSIBLE THIS MORNING AND AGAIN LATE TONIGHT.
STRONG...GUSTY WINDS EXPECTED IN THE HIGHER ELEVATIONS OF FAR
NORTH GEORGIA UNTIL THIS EVENING.

.SYNOPSIS...
A DEEP AREA OF LOW PRESSURE WILL REMAIN IN THE CENTRAL U.S.
THROUGH FRIDAY...THEN MOVE EASTWARD SATURDAY. A SERIES OF STRONG
IMPULSES WILL EMANATE FROM THE MEAN UPPER TROUGH AND TRACK ACROSS
THE EASTERN U.S. THROUGH FRIDAY. A COLD FRONT WILL MOVE INTO NORTH
GEORGIA THIS MORNING AND STALL ACROSS CENTRAL GEORGIA THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD TODAY WILL BE HEAVY RAIN THROUGH NOON ACROSS
MUCH OF NORTH GEORGIA. THIS WILL LIKELY RESULT IN URBAN
FLOODING...AS WELL AS MINOR FLOODING OF CREEKS AND
STREAMS...ESPECIALLY ACROSS NORTHWEST GEORGIA WHERE MODERATE RAIN
FELL WEDNESDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL SPREAD
NORTHWARD BACK ACROSS THE AREA BEFORE DAYBREAK FRIDAY...RENEWING
THE THREAT FOR HEAVY RAIN ALONG WITH CREEK...STREAM...AND URBAN
FLOODING. OCCASIONAL CLOUD-TO-GROUND LIGHTNING WILL BE POSSIBLE
IN ANY THUNDERSTORMS TODAY AND TONIGHT. FINALLY...SOUTH WINDS OF
20 TO 30 MPH WITH HIGHER GUSTS ARE STILL EXPECTED AT ELEVATIONS
ABOVE 2000 FEET IN FAR NORTH GEORGIA TODAY.

.DISCUSSION...
A DEEP UPPER TROUGH WILL REMAIN IN THE CENTRAL U.S. THROUGH
FRIDAY...THEN SWEEP EASTWARD SATURDAY. A SERIES OF STRONG SHORT
WAVES WILL ROTATE THROUGH THE UPPER TROUGH...BRINGING AT LEAST
THREE ROUNDS OF THUNDERSTORMS TO NORTH AND CENTRAL GEORGIA. THE
FIRST WILL OCCUR THIS MORNING AS AN AREA OF RAIN AND THUNDERSTORMS
MOVES NORTHEAST FROM THE MID-MISSISSIPPI VALLEY. THIS ACTIVITY
WILL BRING RAINFALL OF 1.0 TO 1.5 INCHES ACROSS MUCH OF NORTH
GEORGIA THROUGH NOON...THEN DIMINISH FROM THE WEST. THIS FIRST
ROUND OF ACTIVITY IS EXPECTED TO BE NON-SEVERE AS THE AIR MASS
REMAINS RELATIVELY STABLE ACROSS THE REGION. AFTER MIDNIGHT
TONIGHT...A WARM FRONT WILL LIFT NORTH FROM CENTRAL GEORGIA AS THE
NEXT IN THE SERIES OF UPPER-LEVEL DISTURBANCES MOVES NORTHEAST
FROM THE SOUTH CENTRAL U.S. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED BY DAYBREAK FRIDAY ACROSS CENTRAL
GEORGIA...MOVING NORTHWARD DURING THE MORNING. A FEW STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL GEORGIA EARLY
FRIDAY ALONG THE ADVANCING WARM FRONT WHERE GREATER INSTABILITY
WILL EXIST...BUT AGAIN THE MAIN THREAT WILL BE HEAVY RAIN...WITH AN
ADDITIONAL 1.0 TO 2.0 INCHES POSSIBLE EARLY FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE MID U.S. UPPER TROUGH WILL FINALLY SWEEP EAST LATE FRIDAY INTO
SATURDAY ACCOMPANIED BY A STRONG COLD FRONT. MODERATE TO STRONG
INSTABILITY AND SHEAR SUGGEST THE POTENTIAL FOR A SIGNIFICANT
SEVERE WEATHER OUTBREAK DURING THIS TIME FRAME. ALL FACETS OF
SEVERE WEATHER WILL BE POSSIBLE...INCLUDING TORNADOES. REPEATED
ROUNDS OF HEAVY RAINFALL FROM THURSDAY THROUGH SATURDAY WILL
INCREASE THE POTENTIAL FOR FLOODING AND FLASH FLOODING AS WELL.
THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY.
OTHERWISE...HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED SUNDAY
THROUGH MONDAY...OR ON WEDNESDAY AS THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HOWEVER...SPOTTERS AND COCO-RAHS OBSERVERS ARE ENCOURAGED TO SEND
HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE. SPOTTERS AND
EMERGENCY MANAGERS SHOULD BE PREPARED FOR ACTIVATION THROUGH AN
EXTENDED PERIOD FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON
WITH THE POTENTIAL FOR A MAJOR SEVERE WEATHER OUTBREAK DURING THIS
TIME.

19

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:24 AM EDTSevere Thunderstorm WarningFFCFloyd, Polk51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.